Bisoprolol or something else?

I have thyroid related AF but now my heart is in sinus rhythm and has been for quite some time. I take 3.75 Bisoprolol and 2.5 Ramipril per day but feel after 12 months this is too much. I feel weary, dizzy and quite blunted and really can't be bothered with anything. I also take 10 mg Carbimazole per day and 8mg Warfarin. I feel I am now overmedicated. Any thoughts?

17 Replies

  • After coming off Bisopropol , I got my life back and it certainly wasn't doing anything for my AF.

    It seems to have that effect on many of us.

    Others are fine with it.

    Good luck.

  • Thank you.

  • I suspect your BP is plunging but appears normal at the GP ("white coat syndrome"). Buy a blood pressure monitor for £10 and check it throughout the day. I suspect you could cut down on the ramapril - but don't do that without checking your BP !

  • Will do. Thank you.

  • I am afraid the lowest dose of bisoprolol wiped me out!!! Seems common, have word with Gp or consultant see if they can give you alternative, I have not had attack for year and have what they call "pill in the pocket " to take as and when (metoprolol) good luck Amy

  • Thank you.I see endo next week and will discuss.

  • I'm really interested in your comment "thyroid-related AF" because it could be of help to others on the site. I've been on total thyroid replacement for almost 30 years, yet it was only 10 years ago a new GP pointed out the link between long-term Thyroxine use and heart problems. At the time I was feeling fine but guess what......diagnosed with paroxysmal AF 3 years ago! However, my cardio has never mentioned the link...he was too busy trying to find a medication which worked for me. Now things seem tenable...I take 125mcg Thyroxine, 150mg Arythmol 3 times a day and a Bendroflumethiade BO tab. I was also taking Ramipril but stopped that as an experiment and am doing OK without it! I also take Magnesium and Q10x100mg. Oh and 2 Pradaxa daily too.

    So I reckon that anyone taking Thyroxine might do well to talk to their GP about the long-term implications.

  • Yes I agree.

  • Hi. Much as bisoprolol is the culprit for many users, I had similar problems as yourself with ramipril. I am also on bisoprolol. Once the ramipril was stopped the awfulness disappeared particularly the dizziness, which was dreadful. There are other options than ramipril altho they all have their pitfalls . see if you could change to something more tolerable from your doctor. Regretfully the bisoprolol will still be there. You might look at changing both.


  • I was on Bisoprolol became dizzy then placed on Ramipril also. I think maybe meds need whittling a little. Thank you for advice, I will be chasing it up.

  • Hi Amy. Your condition and drug cocktail sounds very similar to mine. My thyroid condition never manifested itself as symptoms apart from elevated hormone levels. I hope to be given the all clear very soon so I can get off the carbimazol. I think the bisoprolol is a potential life saver for those of us with heart disease since it slows the rate and the power of the heartbeat. My consultant recently reduced me from 2.5 mg to 1.25 mg. Are you exercising and controlling your weight/diet also? I feel much better since I went back into NSR. Good luck.

  • I am trying to control my weight when thyroid permits lol. Thanks for your reply.

  • Hi Amy my AF started with my hyperthyroid disease eventually I had radioactive Iodine treatment, then went hypothyroid had cardioversion for my AF 9/12s later and a lot of my drugs were stopped as I was in sinus rythem,warfarin was changed to asparin and bisoprolol was stopped and was reduced and tailed off.Then Nov last year went into AF and now have paroxamal AF because I have some Left sided atrial dysfunction my cardiologist said that bisoprolol was the drug of choice in my case.

    If you speak to your gp for advice he may be able to clarify why you need to stay on them or ask your cardiology DR. If your not happy with the explanations you needto discuss and maybe be prepared to challenge (have you spoken to AF helpline this might be of some help).Goodluck and long may you stay in sinus rythem.

  • Thank you so much for your reply. I have endocrinology on Monday so will discuss it all then and see my GP about meds if this is advised. Will keep you posted.

  • After a year I am really in need of a meds review huh? Will discuss all options with endo on Monday. Thanks.

  • hope it goes helps to write your qs so as you don't come away thinking oh I forgot to ask that,Good luck.

  • Will do.Thank you.

You may also like...